Washington, 2012Hail and Damaging Wind in Washington, June 23, 2012
June 23, 2012 · NWS PDT · 5 events in 3 counties and zones
An upper level low pressure area off the Oregon coast, combined with daytime heating and a moist southerly flow to produce a line of locally severe thunderstorms across Walla Walla and Columbia counties. Strong winds associated with the thunderstorms blew an eastbound motorcyclist into oncoming traffic on Highway 12, six miles west northwest of Touchet near the intersection of Byrnes Road and…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure area off the Oregon coast, combined with daytime heating and a moist southerly flow to produce a line of locally severe thunderstorms across Walla Walla and Columbia counties. Strong winds associated with the thunderstorms blew an eastbound motorcyclist into oncoming traffic on Highway 12, six miles west northwest of Touchet near the intersection of Byrnes Road and Nine Mile Road. The motorcyclist was killed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 23, 9:47 AM PST, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 23, 9:47 AM PST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1047 AM PDT SAT JUN 23 2012
UPDATED AVIATION DISCUSSION
.SHORT TERM...UPDATE...AN UPPER LOW WILL REMAIN OFF THE OREGON COAST
THROUGH THE WEEKEND. THIS WILL KEEP THE REGION UNDER A MOIST SOUTH
FLOW THROUGH THIS EVENING. WEAK DISTURBANCES EMBEDDED WITHIN THIS
FLOW WILL CAUSE THE DEVELOPMENT OF AREAS OF SHOWERS AND ISOLATED
THUNDERSTORMS TODAY INTO THIS EVENING. ONE BROAD AREA OF SHOWERS
OVER CENTRAL AND NORTH-CENTRAL OREGON WILL CONTINUE TO PUSH TO THE
NORTHWEST THIS MORNING. A STRAY THUNDERSTORM MAY BE POSSIBLE AT
TIMES ALONG THE EAST EDGE OF THIS SHOWER AREA THIS MORNING. EXPECT
CONDITIONS TO DECREASE TO SCATTERED SHOWERS ACROSS CENTRAL OREGON BY
AFTERNOON. ELSEWHERE, EXPECT SCATTERED TO NUMEROUS SHOWERS TO
DEVELOP LATE THIS MORNING INTO THE AFTERNOON, WITH STRAY
THUNDERSTORMS POSSIBLE IN THE AFTERNOON. BEST CHANCES FOR STORMS
WILL BE OVER SOUTH-CENTRAL WASHINGTON, EXTREME SOUTHEAST WASHINGTON
AND EXTREME NORTHEAST OREGON. SHEAR OVER COLUMBIA COUNTY WASHINGTON
AND WALLOWA COUNTY OREGON LOOKS TO BE STRONG ENOUGH FOR SOME STORMS
TO BE POTENTIALLY STRONG. UPDATES THIS MORNING INCLUDED ADJUSTMENTS
TO THUNDERSTORM AREAS. 90
.LONG TERM...PREVIOUS DISCUSSION...THE UPPER LOW PRESSURE SYSTEM OFF
THE COAST WILL MOVE INLAND ON MONDAY AND THEN CONTINUE TO ADVANCE
NORTHEAST AS IT SLOWLY WEAKENS. HOWEVER...IT WILL TAKE ON A NEGATIVE
TILT AS IT MOVES OVER THE FORECAST AREA. THIS COMBINED WITH SURFACE
HEATING WILL CREATE AN UNSTABLE ATMOSPHERE AGAIN AND WILL HAVE
THUNDERSTORMS IN THE FORECAST AGAIN FOR MONDAY...MAINLY JUST ALONG
THE OREGON CASCADE EAST SLOPES AND THE EASTERN MOUNTAINS ALONG OUR
BORDER WITH BOISE MONDAY AFTERNOON. THUNDERSTORMS WILL EXPAND IN
COVERAGE MONDAY EVENING TO INCLUDE ALSO THE SOUTHERN AREAS FROM THE
BLUE MOUNTAINS SOUTHWARD AND WESTWARD. THIS WILL INCLUDE CENTRAL
OREGON AND NORTH CENTRAL OREGON ALONG THE CASCADE EAST SLOPES. AS
THE UPPER LOW PULLS AWAY TO THE NORTHEAST ON TUESDAY A DRYING TREND
WILL BEGIN TO TAKE PLACE...SLOWLY. BY WEDNESDAY A WARMING TREND WILL
ALSO TAKE PLACE AS AN UPPER RIDGE BEGINS TO DEVELOP OVER THE REGION.
THIS TREND WILL CONTINUE THROUGH THE REST OF THE WEEK WITH
TEMPERATURES REACHING THE MID TO UPPER 80S AGAIN BY SATURDAY IN THE
LOWER ELEVATIONS. AT THAT TIME THE MODELS BEGIN TO DIVERGE FROM EACH
OTHER (ECMWF VS GFS) AND IN MORE OF A DISAGREEMENT WITH THE NEXT
UPPER TROUGH DEVELOPMENT ALONG THE COAST BY THE WEEKEND. AS SUCH
WILL NOT MAKE ANY CHANGES TO THE FORECAST THAT FAR OUT.
&&
.AVIATION...12Z TAFS...AN UPPER LOW WILL REMAIN ALONG THE PACIFIC
NORTHWEST COAST FOR THE NEXT 24 HOURS. WAVES OF SHOWERS WILL
CONTINUE TO CIRCULATE AROUND THE LOW AND THROUGH OUR AREA. THERE
WILL BE ENOUGH INSTABILITY FOR ISOLATED THUNDERSTORMS AS WELL,
MAINLY AFFECTING KYKM, KPSC, KALW AND KPDT THROUGH 02Z. CEILINGS
WILL BE BROKEN ABOVE 5000 FT AGL, BUT BRIEF MVFR CONDITIONS WILL BE
POSSIBLE AROUND THE HEAVIER CELLS. SHOWERS WILL TAPER OFF TO JUST
THE CASCADES AND NORTHEAST OREGON MOUNTAINS AFTER 06Z. SURFACE WINDS
WILL INCREASE THIS AFTERNOON TO 10 TO 20 KTS WITH GUSTS TO 30 KTS
THEN DROP BELOW 15 KTS AFTER 05Z. PERRY
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 74 51 78 51 / 40 20 10 10
ALW 76 55 79 57 / 50 20 10 10
PSC 78 54 81 55 / 40 20 10 0
YKM 71 49 76 49 / 50 20 10 0
HRI 76 52 81 53 / 40 20 10 0
ELN 70 50 75 51 / 60 20 10 10
RDM 65 39 71 41 / 70 20 10 10
LGD 73 48 76 48 / 50 30 20 20
GCD 69 46 74 47 / 50 20 10 10
DLS 70 53 75 54 / 50 20 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
THREAT INDEX
TODAY : GREEN
SUNDAY : GREEN
MONDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/88/83
Hazardous weather outlook, Jun 23, 4:45 AM PST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
545 AM PDT SAT JUN 23 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
241245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
545 AM PDT SAT JUN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
OF WASHINGTON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE COAST WILL SEND ANOTHER
SURGE OF MOISTURE AND INSTABILITY ACROSS THE REGION LEADING TO
SHOWERS AND SOME THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO IMPACT THE
REGION THROUGH TUESDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
A FLAT RIDGE OF HIGH PRESSURE WILL DEVELOP FROM WEDNESDAY ONWARD
PROVIDING DRY AND WARMER WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.In the hours before
Local storm report, Jun 23, 10:45 AM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1145 AM PDT SAT JUN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 1 NNE CONDON 45.25N 120.18W
06/23/2012 M0.25 INCH GILLIAM OR COCORAHS
PEA SIZED HAIL WAS REPORTED SHREDDING LEAVES AND WAS
ACCOMPANIED BY RAIN AND 30 MPH WINDS.
1040 AM HAIL CONDON 45.24N 120.18W
06/23/2012 M0.25 INCH GILLIAM OR PUBLIC
A RESIDENT OF CONDON CALLED IN A REPORT OF PEA SIZED
HAIL...AND AN ESTIMATED HALF INCH OF RAIN IN 5 MINUTES.
1040 AM HAIL 6 W CONDON 45.24N 120.30W
06/23/2012 M0.25 INCH GILLIAM OR TRAINED SPOTTER
A SPOTTER CALLED IN PEA SIZED HAIL AND SOUTHWEST WINDS OF
20-30 MPH.
&&
RQBEvent by event
3 hail, 1 strong wind, 1 thunderstorm wind. Local standard time, as filed.
Strong Wind, Lower Columbia Basin
- When
- June 23, 12:26 PM PST
- Where
- Lower Columbia Basin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
Thunderstorm Wind, Columbia
- When
- June 23, 1:31 PM PST
- Where
- Columbia County, 1.68 mi SE of Huntsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.260, -118.080
Limbs were pulled off from a tree with the largest limb 4 inches in diameter.
Hail, Columbia
- When
- June 23, 1:31 PM PST
- Where
- Columbia County, 1.68 mi SE of Huntsville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.260, -118.080
Nickel sized hail with a few larger were observed with strong wind.
Hail, Walla Walla
- When
- June 23, 1:33 PM PST
- Where
- Walla Walla County, Waitsburg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.270, -118.150
Hail up to half dollar size accompanied by 60 mph winds wind shredded window screens.
Hail, Columbia
- When
- June 23, 1:35 PM PST
- Where
- Columbia County, 0.95 mi W of Dayton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -118.000
Hail damaged window covers on truck.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, June 23 to 30, 20122 deaths · $400 million · 2 events
- Flash Flood and Damaging Wind in Maine, June 23 to 24, 20121 death · $435,000 · 52 kt wind · 2 events
- Tropical Storm and Storm Surge in Florida, June 23 to 27, 2012$10 million · 59 events
- Lightning Strike in Vermont, June 23, 20121 death · 1 event
- Heat in Alabama, June 23 to 26, 201215 injured · 9 events
- Hail and Damaging Winds in Montana, June 23, 2012$1.5 million · 1 in hail · 4 events
- Flooding and Hail in Massachusetts, June 23, 2012$212,000 · 50 kt wind · 23 events
- Flash Flood and Damaging Wind in Maine, June 23 to 24, 2012$265,000 · 52 kt wind · 2 events
- Tornadoes in Florida, June 23, 20121 injured · $35,000 · EF0 · 2 events
- Damaging Wind in New Hampshire, June 23, 2012$50,000 · 50 kt wind · 1 event
- Hail in Washington, June 23, 20121.5 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 23, 201256 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379745, 379752, 379754, 379749, 379750.